When my toenail showed signs of fungal disease some years ago, I tried various paint-on liquids to no effect. When it spread, I saw my GP who said there was no NHS cure. I tried expensive laser treatment, but it did not eradicate it. The fungus is now starting in a fourth nail. Can you recommend anything?
Sally Smith, by email.
Fungal infections of the toenails may not present any threat to general health but they are unsightly and many patients under my care have found them embarrassing and upsetting, so I am sympathetic.
It is known as dermatomycosis, which refers to any fungal infection of the skin, hair follicles or nails. There are several fungi that cause infection in these areas. Some belong to a group called dermatophytes — these invade tissues containing the protein keratin and trigger infections such as athlete’s foot or ringworm.
The other group is made up of yeasts, such as malassezia, which damages the pigment-forming cells and causes scaly patches of pale skin (a condition called pityriasis versicolor). Any of these fungi can affect the toenails.
It is wise to be certain of the diagnosis by sending a clipping from the nail to a lab — your GP may be able to arrange this.
I have seen cases where patients were convinced they had an infection but in fact had the skin condition psoriasis, which looks very similar. The constant trauma to the nails of people who often run can also be misleading.
By the way… Red tape is forcing me out of my day job
You think things are bad now, but it’s going to get even more difficult to see a GP. It’s predicted that increasing demand and an ever-greater administrative burden will increase the time patients have to wait for an appointment.
Last year, the Health Secretary promised the number of GPs would increase, but so far there’s been no significant change. And I wonder how this can possibly be achieved, not least with the news last month that a third of GPs is considering quitting because of the rocketing cost of negligence insurance.
A good start might be to look at how to get the best out of the current workforce. I’d suggest reducing the administrative burden so doctors can engage in useful clinical work.
One of the most time-sapping tasks is the annual appraisal. This was introduced as part of the process of re-licensing doctors every five years, and there is no doubt that it’s vital for ensuring good standards of medical care. The problem is the way it’s conducted: some of the hoops we have to jump through are ludicrous.
An eminent eye surgeon told me he’d wasted half a day at compulsory resuscitation training aimed at non-medical hospital workers. Meanwhile, the British Medical Association has reported on an intensive care doctor with advanced life support qualifications who was compelled to undergo a basic life-support class.
It defies logic. Is this how we wish our precious medical staff to spend their time?
I’m so jaded with the patronising level of training foisted upon us that I no longer plan to be a GP into my mid-70s.
I will find better ways to utilise my skills, such as retraining as a mediator and ethicist. I am not the only one walking away — but is anyone listening?
I doubt you’ll find anything over the counter that will be effective.
Although fungal infections in the skin can be eradicated by topical antifungals, these are rarely effective when an infection has reached the nail. By this point it is too deeply embedded.
The stronger topical antifungals recommended for this purpose — and available only on prescription — include amorolfine 0.25 per cent nail lacquer. But even with long-term use over many months, the cure rate is less than 50 per cent.
Laser treatments burst on to the scene post-millennium. How these are meant to help is unclear and my experience, with the few patients I’ve referred for treatment, was disappointing. The best way to tackle the infection is with antifungals taken by mouth, which are available on prescription only. There are two main classes: one includes itraconazole (Sporanox), the other terbinafine (Lamisil)
Itraconazole is taken daily for one week each month over three months. However, it cannot be taken by those with a history of heart disease, stroke, kidney or liver disease, cystic fibrosis and some breathing disorders.
It can also interact with a long list of medications, including paracetamol, atorvastatin and aspirin. Some of the interactions can be life-threatening.
Terbinafine is taken as a daily tablet for three months. It is as effective but may — rarely — cause serious damage to the liver.
Numerous other side-effects have been reported too, so, again, it can be used only under the supervision of your doctor.
My daughter has just completed chemotherapy for bowel cancer and the latest scan shows she is clear. However, she has neuropathy with a lot of numbness and no feeling in her limbs. She wants to use acupuncture and/or a TENS machine to stimulate the nerves, but I’m worried this may make things worse. Is this the way to go or should I consult a neurologist or wait for nature’s healing powers to do the job?
A. Dwyer, Harpenden, Herts.
It is a great relief to hear that your daughter is now disease-free. However, I can understand your concern over the side-effects of her treatment.
I don’t have the full details, but I expect she had chemotherapy because the tumour had spread beyond the initial site on the colon where it first developed.
In some patients, bowel cancer has already spread when first diagnosed, and chemotherapy (which kills cancer cells) is the most suitable treatment option when the primary tumour is removed through surgery.
A commonly used regimen to treat bowel cancer is FOLFOX: here the drugs oxaliplatin, fluorouracil and leucovorin are administered intravenously together over several sessions.
A frequent side-effect of oxaliplatin is peripheral neuropathy, essentially damaged nerves. It occurs because the drug contains platinum, which binds to DNA in nerve cells and causes them to die. Though susceptibility varies, this will develop in most patients once they’ve reached a certain dose.
Symptoms include numbness, tingling, and pain in the hands and feet; there may also be extreme sensitivity to hot and cold affecting the throat and the palms of the hands. These do improve over time, though not always completely, and only once all sessions of chemotherapy are completed.
Unfortunately, there are no proven treatments, but I am quite sure that neither acupuncture nor TENS (transcutaneous electrical nerve stimulation — pain relief involving a mild electrical current) will cause problems, in the sense of preventing any natural improvement anyway. They may in fact help, though we don’t fully understand the mechanisms involved.
However, if the main symptom of your daughter’s neuropathy is pain, low-dose antidepressant drugs such as duloxetine can calm misbehaving nerve cells. This may work well in conjunction with TENS and acupuncture.
Write to Dr Scurr
To contact Dr Scurr with a health query, write to him at Good Health, Daily Mail, 2 Derry Street, London, W8 5TT or email email@example.com – including contact details. Dr Scurr cannot enter into personal correspondence. His replies cannot apply to individual cases and should be taken in a general context. Always consult your own GP with any worries.